Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cns vs renal effects
Apr 26, 2003

Dr. I have decided to intensify treatment with either sustiva or viread.I am currently taking trizivir alone with great results,Undetectable and 550 t-cells. I am curious what you would consider the better choice.I am concerned about the cns effects of sustiva.What percentage get this effect and does it stay with the majority of people or resolve.With viread my concern is with acute renal failure. Also I take valtrex for herpes outbreaks and have read that there may be a moderate drug reaction (increased levels) between viread and valtrex since they are both excreted by the kidneys. Which would you consider the safer and more effective choice . thankyou

Response from Dr. Henry

Excellent question. There is little good data upon which to base a firm opinion. You have a good understanding of the major side effects concerns for both of the two drugs under consideration. A significant fraction > 30-40% of persons who take Sustiva will have some degree of early CNS side effects. They usually taper over 1-2 months so that maybe 10-15% continue to have troublesome side effects. The renal toxicity of tenofovir so far is an unusual event (< 1-2%) over the first 1-2 years of use. It is unknown whether careful monitoring of renal function could pick up early problems before clinically significant. The issue of which drug to use also involves one's philosophy of care. I usually try to save classes of drugs for later use so try to get by with just the NRTIs if patients are doing well (so I would vote for the tenofovir for that reason). KH



Previous
Sexual dysfunction
Next
High Levels Of Testosterone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement